Alert archive / Missouri / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 72, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 12, 2010, 9:31 PM CDT for Knox County, Lewis County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2010, 9:31 PM CDT (02:31 UTC)
- Expired
- May 12, 2010, 10:05 PM CDT
- In force
- 34 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Knox County, MO, Lewis County, MO
The radar
The Quad Cities radar (KDVN), 186 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 9:42 PM CDT | HAIL 1 | 4 Se Colony, MO | QUARTER SIZED HAIL AT THE INTERSECTION OF STATE HIGHWAY K AND Y. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 8:23 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 452 m²/s²
- 0-3 km storm-relative helicity
- 677 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
600
WUUS53 KLSX 130231
SVRLSX
MOC103-111-130315-
/O.NEW.KLSX.SV.W.0072.100513T0231Z-100513T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
931 PM CDT WED MAY 12 2010
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KNOX COUNTY IN NORTHEAST MISSOURI...
NORTHERN LEWIS COUNTY IN NORTHEAST MISSOURI...
* UNTIL 1015 PM CDT
* AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR KNOX CITY...OR 8 MILES EAST OF EDINA...AND
MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
LA BELLE AND COLONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4030 9195 4026 9194 4026 9157 4023 9149
4020 9150 4007 9198 4015 9216 4031 9197
TIME...MOT...LOC 0231Z 236DEG 30KT 4016 9199
WIND...HAIL <50MPH 1.00IN
$$
TES1 follow-up statement
268
WWUS53 KLSX 130305
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT WED MAY 12 2010
MOC103-111-130313-
/O.CAN.KLSX.SV.W.0072.000000T0000Z-100513T0315Z/
LEWIS MO-KNOX MO-
1005 PM CDT WED MAY 12 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX AND NORTHERN
LEWIS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 12 AM CDT.
LAT...LON 4030 9195 4026 9194 4026 9157 4023 9149
4020 9150 4007 9198 4015 9216 4031 9197
TIME...MOT...LOC 0303Z 236DEG 30KT 4031 9170
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:07 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 12, 7:07 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
707 PM CDT WED MAY 12 2010
.DISCUSSION...
/343 PM CDT WED MAY 12 2010/
HAVE NOT BEEN ABLE TO GET SHOWERS/THUNDERSTORMS TO DEVELOP ACROSS
CNTRL MO AND SWRN IL NEAR I-70 ALONG AND JUST N OF WRMFNT AND ALONG
SWD MOVING OUTFLOW BOUNDARY FROM MRNG CONVECTION ACROSS NERN MO W
CNTRL IL. STILL EXPECTING AT LEAST ISOLATED THUNDERSTORMS ALONG
THESE CONVERGENT BOUNDARIES AS THE ATMOSPHERE HAS BECOME QUITE
UNSTABLE S OF THE BOUNDARIES THIS AFTN. MORE WIDESPREAD
THUNDERSTORMS ARE EXPECTED OVER THE NWRN PORTION OF THE CWA LATER
THIS EVNG AND OVERNIGHT AS A DEVELOPING SFC LOW AND TRAILING CDFNT
APPROACH THE CWA FROM THE W AS THE MID LEVEL LOW OVER WY MOVES
NEWD INTO THE NRN PLAINS. THE BEST THREAT FOR STORMS WILL SHIFT
SLOWLY SEWD THRU THE AREA ALONG AND AHEAD OF THE SEWD ADVANCING
CDFNT. WILL CONTINUE FLASH FLOOD WATCH FOR TGT AND THU ACROSS
CNTRL AND NERN MO AS WELL AS A SMALL PORTION OF W CNTRL
IL...GENERALLY N AND W OF STL. SOME OF THESE AREAS ARE ALREADY
QUITE SATURATED WITH STREAMS RUNNING NEAR BANKFULL DO TO THE HEAVY
RAINS TUE NGT. MOST OF THE STORMS SHOULD PUSH SE OF THE CWA BY
LATE THU NGT WITH THE CDFNT WEAKENING AS THE UPPER LEVEL SUPPORT
MOVES WELL N OF THE AREA. MAY STILL HAVE LINGERING POST FRONTAL
SHOWERS OVER THE SRN PORTION OF THE CWA FRI MRNG AS WEAK SHRTWVS
MOVE NEWD THROUGH THE AREA IN CONTINUED SWLY MID LEVEL FLOW WITH
LINGERING LOW LEVEL MOISTURE OVER SRN MO. A TRANQUIL PERIOD OF
WEATHER EXPECTED FOR FRI AFTN THROUGH AT LEAST SAT MRNG...AS A SFC
RIDGE MOVES EWD THROUGH THE AREA. THE CHANCE OF SHOWERS AND STORMS
WILL RETURN BY SAT AFTN OR NGT WITH RETURN FLOW BRINGING LOW LEVEL
MOISTURE BACK INTO THE CWA. APPEARS THAT THE GFS MODEL HAS SOME
FEEDBACK PROBLEMS AND MAY BE TOO QUICK BRINGING QPF TO MO ALREADY
ON SAT. BETTER CHANCE OF RAIN WILL OCCUR SUN AND SUN NGT AS BOTH
THE GFS AND ECMWF MODELS FORECAST AN UPPER LEVEL TROF AND
ASSOCIATED SFC LOW TO MOVE E-NEWD THRU THE AREA.
GKS
&&
.AVIATION...
/707 PM CDT WED MAY 12 2010/
WEAK OUTFLOW BDRY THRU THE SRN/SWRN PART OF STL METRO HAS BECOME
THE EFFECTIVE SYNOPTIC FNT...BUT IS EXPECTED TO BEGIN TO LIFT NWD
AGAIN ANY HOUR WHICH WILL SHIFT WINDS AROUND TO THE SE-S. MAIN
PCPN THREAT TONIGHT WILL BE FOR AREAS ALG/N OF THIS WRMFNT WHICH
WILL PAINT KUIN AS THE MAIN RECIPIENT OUT OF THE TAF SITES. VFR
CONDITIONS FOUND AT CNTRL MO AND STL METRO WILL ALSO PUSH INTO NRN
MO LATER THIS EVENING WITH NWD PUSH OF WRMFNT. DEVELOPING TSRA
ACTIVITY IN KS SHOULD MOVE EWD WITH THE CDFNT/DRYLN AND WILL
PRIMARILY IMPACT THE FA ON THURSDAY...NOT EXPECTED TO GET INTO STL
METRO UNTIL MID-LATE AFTN. MODELS SHOWING A DECENT SIGNAL OF
POST-FRONTAL PCPN LINGERING FOR SEVERAL HRS. WITH LO LEVEL JET
STREGTHENING OVHD TONIGHT...HAVE WENT AHEAD AND ADDED IN LLWS TO
ALL TAF SITES...AND THIS WILL MIX DOWN AS GUSTY SWLY SFC WNDS ON
THURSDAY AHD OF CDFNT. MVFR CIGS BUILDING IN BHND CDFNT.
SPECIFICS FOR KSTL...TIMED THE OUTFLOW BDRY THRU BY 02Z...BUT
UNCERTAINTY EXISTS UNTIL THIS BEGINS TO MOVE AGAIN. ONCE IT DOES
MOVE...ANTICIPATE IT TO MOVE RAPIDLY AS DEVELOPING LO PRES WAVE
SURGES WRMFNT NWD. OTHERWISE...SEE ABOVE.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR AUDRAIN MO-BOONE
MO-CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-KNOX MO-
LEWIS MO-LINCOLN MO-MARION MO-MONITEAU MO-MONROE MO-
MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-SHELBY MO-ST.
CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO-WARREN MO.
IL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR ADAMS IL-BROWN IL-
CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-PIKE IL.
&&
WFO LSXHazardous weather outlook, May 12, 4:07 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 407 PM CDT WED MAY 12 2010 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-131130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 407 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA TONIGHT AS A COLD FRONT APPROACHES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST AND CENTRAL MISSOURI AS WELL AS A PORTION OF WEST CENTRAL ILLINOIS. THUNDERSTORMS ACROSS THIS AREA MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. VERY HEAVY RAINFALL FORM THESE STORMS MAY LEAD TO FLASH FLOODING TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT ACROSS THIS AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS THURSDAY AND THURSDAY NIGHT AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH THE AREA. A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. ADDITIONAL HEAVY RAINFALL MAY LEAD TO FLASH FLOODING AS WELL THURSDAY. A FLASH FLOOD WATCH CONTINUES IN EFFECT THURSDAY ACROSS CENTRAL AND NORTHEAST MISSOURI AND A PORTION OF WEST CENTRAL ILLINOIS. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON FRIDAY ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. THE CHANCE OF THUNDERSTORMS WILL RETURN TO CENTRAL AND EASTERN MISSOURI SATURDAY AFTERNOON OR NIGHT AND TO MOST OF THE AREA SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GKS
In the hours before
Local storm report, May 12, 7:43 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
743 PM CDT WED MAY 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL EDINA 40.17N 92.17W
05/12/2010 E0.25 INCH KNOX MO TRAINED SPOTTER
&&
BYRDSpecial weather statement, May 12, 8:32 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 832 PM CDT WED MAY 12 2010 MOZ018-019-026-130215- KNOX MO-LEWIS MO-SHELBY MO- 832 PM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...WESTERN LEWIS AND NORTHERN SHELBY COUNTIES UNTIL 915 PM CDT... AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLARENCE...OR 8 MILES EAST OF MACON...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EDINA... PLEVNA... STEFFENVILLE... KNOX CITY... GREENSBURG... LA BELLE... LEWISTOWN... COLONY... LEONARD... BETHEL... NOVELTY... HURDLAND... NEWARK... BARING... MONTICELLO... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:50 PM CDT | Tornado Warning | LSX | Knox, Lewis, Shelby | 40 min |
| May 12, 9:04 PM CDT | River Flood Warning | LSX | Marion | 4 days |
| May 12, 9:13 PM CDT | Flash Flood Warning | LSX | Knox, Lewis, Shelby | 6 hr |
| May 13, 1:46 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway | 29 min |
| May 13, 2:52 AM CDT | Flash Flood Warning | LSX | Knox, Lewis, Shelby | 6 hr |
| May 13, 4:39 AM CDT | Flash Flood Warning | LSX | Boone, Moniteau | 6 hr |
| May 13, 8:01 AM CDT | Areal Flood Warning | LSX | Knox, Lewis, Shelby | 12 hr |
| May 13, 10:30 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 17 days |
| May 13, 10:40 AM CDT | Areal Flood Warning | LSX | Boone | 48 hr |
| May 13, 12:11 PM CDT | River Flood Warning | LSX | Lewis | 7 days |
| May 13, 12:11 PM CDT | River Flood Warning | LSX | Marion | 7 days |
| May 13, 12:11 PM CDT | River Flood Warning | LSX | Marion | 7 days |
| May 13, 12:11 PM CDT | River Flood Warning | LSX | Marion | 11 days |
| May 13, 12:11 PM CDT | River Flood Warning | LSX | Ralls | 9 days |
| May 13, 12:11 PM CDT | River Flood Warning | LSX | Pike | 11 days |
| May 13, 12:11 PM CDT | River Flood Warning | LSX | Pike | 12 days |
| May 13, 12:11 PM CDT | River Flood Warning | LSX | Lincoln | 12 days |
| May 13, 12:11 PM CDT | River Flood Warning | LSX | Saint Charles | 17 days |
| May 13, 12:11 PM CDT | River Flood Warning | LSX | Saint Charles | 16 days |
| May 13, 12:11 PM CDT | River Flood Warning | LSX | Saint Louis, City of Saint Louis | 14 days |
| May 13, 6:05 PM CDT | River Flood Warning | LSX | Monroe | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.